Some studies, however, have shown up to a two-fold increase in suicide-related behavior among children on SSRIs. There are many theories as to why this may be the case. When a patient's depression improves, but the patient remains suicidal, he or she may have more energy and initiative to carry out a suicide plan.
According to Dr. J. Alexander Bodkin, Chief of the Clinical Psychopharmacology Research Program at McLean Hospital and Assistant Professor at Harvard Medical School, "SSRIs, when clumsily prescribed in too-high initial doses, can make anxiety and other distressing emotions temporarily worse before they get better. This may occasionally lead to increased desperation and even to thoughts of suicide, but very rarely to suicidal actions."
In addition, the side effects of the drugs, including agitation and impulsivity, may increase the risk of suicide. And while the drugs may bring a patient out of depression, they may also cause the patient to go the other extreme. The conversion from depression to mania can increase the risk of suicide.
Because of the concern that SSRIs may increase the risk of suicide, the FDA issued a directive in 2004 requiring all anti-depressants to carry a black-box warning recommending that patients on anti-depressants be closely monitored for worsening depression or signs of suicidality. Whether these warnings will change the number of prescriptions for kids, and whether lowered prescriptions may reverse the trend in falling suicide rates, still remains to be determined.
More research needs to be done on SSRIs to determine whether they increase or decrease the risk of suicide. The factors contributing to the steady drop in suicide rates also need to be identified, so appropriate measures can be taken to ensure they continue in the right direction.